Colorado, 2003

Hail in Colorado, June 13, 2003

June 13, 2003 · NWS PUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:30 AM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 2:30 AM MST, 10 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
330 AM MDT FRI JUN 13 2003

SHORT TERM DISCUSSION...(TODAY/TONIGHT).

...CHALLENGES CONTINUE TO BE SEVERE/HEAVY RAIN POTENTIAL...

MODEL QPF PLACEMENT/AMOUNTS, BOTH ETA AND GFS, HAVING DIFFICULTY
LAST FEW RUNS.  EVEN 00Z ETA/AVN INITIALIZATIONS AND FORECASTS FOR
TONIGHT HAVE BEEN OFF.  MESO-ETA IS REALLY OVER FORECASTING THE 3
HOURLY PRECIP AMOUNTS ON THE PLAINS THIS MORNING, AND THE PLACEMENT
OF THE PRECIP IS BAD AS WELL.  SUFFICE IT TO SAY, FORECAST
CONFIDENCE IS LOW RIGHT NOW AS ACKNOWLEDGED IN NCEP DISCUSSIONS THIS
MORNING.  SO, WILL SHOOT FROM THE HIP. IN GENERAL, WE SHOULD BE IN
FOR ANOTHER DAY OF SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST
AREA.  TODAY LOOKS A LOT LIKE YESTERDAY, WITH A HIGH CAPE/LOW CIN
ENVIRONMENT.  SO, SHOULD SEE LOTS OF EARLY TOWERS AROUND LIKE
YESTERDAY, VENTING CAPE EARLY, AND, THUSLY, HOLDING DOWN THE SEVERE
POTENTIAL A LITTLE.  SHEAR LOOKS A LITTLE BETTER TODAY THAN
YESTERDAY, SO THIS MAY TEND TO COMPENSATE FOR THE EARLY VENTING AND
HELP TO SPIN UP A FEW SEVERE STORMS ANYWAY.  AGAIN, THE MAIN
THREATS WOULD APPEAR TO BE LARGE HAIL (TO AROUND 1 INCH) AND STRONG
WINDS.  HEAVY RAIN WILL CONTINUE TO BE A THREAT TODAY WITH
PRECIPITABLE WATERS STILL HANGING IN THERE BETWEEN .75 AND 1.00
INCHES OVER THE EAST (LESS TO THE WEST).  WITH SOMEWHAT INCREASED
STEERING FLOW TODAY, STORMS MAY TEND TO MOVE A LITTLE FASTER, SO
THIS MAY TEND TO DIMINISH THE HEAVY RAIN THREAT SOMEWHAT.  STILL SOME
LIGHTWEIGHT CONVECTION ONGOING ACROSS THE PLAINS THIS MORNING,
ASSOCIATED WITH AN AREA OF STRETCHING DEFORMATION, BETWEEN WEEK
DISTURBANCES TO THE EAST AND TO THE WEST OF THE DEFORMATION AXIS
THAT LIES ACROSS THE SOUTHEAST PLAINS. THE RUC80 INDICATES THE TOTAL
DEFORMATION ALONG THIS AXIS PEAKED AROUND 200 AM AND IS STARTING TO
DECREASE NOW. HOWEVER, MAY STILL SEE SOME OF THIS ACTIVITY LINGER
INTO THE DAYLIGHT HOURS, SO MAY END UP KEEPING SOME ISOLATED POPS IN
THE FORECAST ACROSS THE PLAINS FOR THIS MORNING.  THUNDERSTORM
ACTIVITY COULD LINGER LATER THAN USUAL AGAIN TONIGHT, AT LEAST IN
ISOLATED FASHION, LIKE IT IS NOW. LW

LONG TERM DISCUSSION...(SATURDAY THROUGH NEXT THURSDAY).

RELATIVELY COMPLEX WEATHER PATTERN IN THE OFFING AS UPPER
PERTURBATIONS...ADEQUATE ATMOSPHERIC MOISTURE AND UPSLOPE FLOW BATTLE
APPROACHING UPPER RIDGE TO GAIN CONTROL OF THE REGIONS WEATHER.

INITIALLY DURING SATURDAY UPPER RIDGE OVER CWFA...HOWEVER SOME
UPSLOPE FLOW AND FAVORABLE ATMOSPHERIC MOISTURE WILL ALLOW AT
LEAST ISOLATED POPS TO OCCUR.  TEMPERATURES EXPECTED TO CONTINUE ON
GRADUAL CLIMB SATURDAY AS COMPARED TO TEMPERATURES PREVIOUS THURSDAY
AND FRIDAY.

BY SUNDAY...UPPER HIGH DEVELOPS JUST SOUTH OF THE FOUR CORNERS...
HOWEVER ATMOSPHERIC MOISTURE LEVELS PROJECTED TO CONTINUE TO
INCREASE AND COMBINE WITH ADDITIONAL HEATING AND CONTINUED UPSLOPE
FLOW TO WARRANT AT LEAST ISOLATED MAINLY AFTERNOON AND EVENING POPS
ONCE AGAIN.

ON MONDAY...SOME WEAKENING OF THE UPPER RIDGE IS PROJECTED ALONG
WITH SOME MINOR COOLING.  ATMOSPHERIC MOISTURE CONTINUES ON THE
UPWARD TREND ALONG WITH CONTINUED UPSLOPE FLOW...THEREFORE WENT
WITH A SLIGHT CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
AGAIN.

BY TUESDAY...A WEAK UPPER LOW IS PROJECTED TO CRUISE ACROSS REGION
AND THIS COMBINED WITH CONTINUED UPSLOPE FLOW AND AN EVEN MORE
FAVORABLE ATMOSPHERIC MOISTURE PROFILE PROMPTS ME TO PAINT
GRIDS/ZONES WITH ISOLATED TO SCATTERED POPS.  TEMPERATURES NOT
EXPECTED TO BE MUCH DIFFERENT THAN VALUES NOTED ON MONDAY.

FOR WEDNESDAY...ATMOSPHERIC MOISTURE EXPECTED TO REACH ITS ZENITH
ALONG WITH ADDITIONAL UPSLOPE FLOW AS UPPER HIGH CONTINUES TO
MAINTAIN ITS PRESENCE OVER EASTERN ARIZONA AND THE MAJORITY OF
NEW MEXICO.  THE COOLEST TEMPERATURES OF THE LONG TERM EXPECTED ON
THIS DAY ALONG WITH ISOLATED TO SCATTERED POPS.

BY NEXT THURSDAY...IT APPEARS THAT UPPER RIDGE WILL BEGIN TO MAKE
A SOLID MOVE INTO CWFA...HOWEVER ENOUGH RESIDUAL MOISTURE ALONG
WITH INCREASING TEMPERATURES AND CONTINUED UPSLOPE FLOW PROMPTS ME
TO CONTINUE WITH ISOLATED POPS OVER THE CWFA.

EVEN THOUGH IT IS JUST OUTSIDE MY LONG TERM WINDOW...IT DOES APPEAR
THAT UPPER RIDGE TAKES CONTROL OF REGION BY NEXT
WEEKEND...(DAYS 9-10) WHICH MEANS THAT MUCH DRIER CONDITIONS ALONG
WITH TEMPERATURES FLIRTING WITH 100F OVER THE PLAINS MAY BE IN THE
OFFING.  TIME WILL TELL.

JK

.PUB...NONE.
Hazardous weather outlook, Jun 13, 5:55 AM MST, 6 hours 45 minutes before
COZ058>089-093>099-131500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...SCATTERED THUNDERSTORMS AGAIN TODAY AND TONIGHT...A FEW POSSIBLY
SEVERE PRODUCING LARGE HAIL, DAMAGING WINDS OR HEAVY RAIN...

THE ATMOSPHERE OVER SOUTHERN COLORADO, ESPECIALLY SOUTHEAST COLORADO,
REMAINS RIPE FOR CONVECTION.  THE ATMOSPHERE IS FULL OF CONVECTIVE
ENERGY AND CONTAINS VERY LITTLE CONVECTIVE INHIBITION.
CONSEQUENTLY, THUNDERSTORMS SHOULD BEGIN FIRING OVER THE MOUNTAINS BY
EARLY AFTERNOON, AND THEN SPREAD EAST ACROSS THE PLAINS DURING THE
REMAINDER OF THE AFTERNOON INTO THE EVENING.

THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL TO AROUND 1 INCH IN
DIAMETER, WIND GUSTS TO AROUND 60 MPH, LIGHTNING, AND HEAVY RAIN.
ALTHOUGH STEERING WINDS ARE A LITTLE STRONGER THAN YESTERDAY, A
FEW STORMS COULD STILL MOVE SLOW ENOUGH TO PRODUCE SOME NUISANCE
TYPE FLOODING.

SEVERE STORMS AND HEAVY RAIN COULD OCCUR ANYWHERE ON THE SOUTHEAST
PLAINS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE
REGION ON SATURDAY...WITH THE GREATEST THUNDERSTORM COVERAGE EXPECTED
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH EASTERLY UPSLOPE
FLOW...AND INCREASING ATMOSPHERIC LOW LEVEL MOISTURE...ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

FROM SUNDAY INTO NEXT THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE PROJECTED TO DEVELOP EACH DAY
ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EVENING.  AT THIS
TIME THE MAIN THREAT FROM THE STRONGEST OF THESE STORMS APPEARS TO BE
HEAVY RAINFALL AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 1 PM TODAY ACROSS THE SOUTHEAST PLAINS.

The radar

The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Las Animas

When
June 13, 12:40 PM MST to 12:45 PM MST
Where
Las Animas County, 2 mi N of Branson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -103.900

Hail, Las Animas

When
June 13, 12:55 PM MST to 1:00 PM MST
Where
Las Animas County, Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.350

Hail, Pueblo

When
June 13, 2:12 PM MST to 2:17 PM MST
Where
Pueblo County, Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -104.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364932, 5364933, 5364934.